Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

On IUD. Missing periods. Experiencing vomiting. HPT negative. What are the chances of pregnancy?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1587 Questions
I am just turning 40, have an IUD since last year (when I got pregnant on the pill) My period was due this past tuesday. The sunday am prior I had severe vomiting for 3 hours, which I attributed to food poisoning, as my husband had the period has not come this week. My home test was negative.
Can food poisoning or the extreme vomiting effect my cycle? What are the chances I am pregnant.....again?
Posted Wed, 8 Aug 2012 in Women's Health
Answered by Dr. Timothy Raichle 1 hour later
Hello, I would be happy to help you with your question.

By the age of 40, many women are experiencing irregularity in terms of their cycles. This irregularity is certainly made more confusing by the presence of an IUD. If it is the Mirena IUD then you likely will get no period. If it is the copper IUD then you will likely get a period but there might some irregular spotting as well.

The vomiting sounds convincing for a problem related to food, especially if your husband had the same problem. Also, the combination of the IUD and negative pregnancy tests makes me think that the chance of pregnancy is extremely low.

In answer to your question, stress and illness can affect your cycle. This combined with the age related changes I mentioned is a likely explanation. The chance of pregnancy with an IUD is remarkably LESS than on the pill. I do not think you are pregnant, but a repeat test in 1-2 weeks is indicated.

It has been a pleasure to help you. If you have more questions, please ask. If you are satisfied with my answer, please ACCEPT the answer and provide feedback. Good luck!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor